What Prescription And OTC Medications Can Harm Your Teeth

Medications, whether prescribed or over-the-counter, are intended to improve your health and well being. However, at times they end up having adverse side effects on you.

Unknown to most people, several prescription and OTC medications can harm your teeth and affect your oral health. This article will look at various medications and how they might harm your teeth.

How Medications Can Harm Your Oral Health

Many medications and health supplements can result in side effects such as dry mouth, abnormal bleeding, cavities, thrush, tender and swollen gums, and mouth sores among other effects. It is better to be aware of these medications, so that you can monitor the situation and protect your oral health. Here’s a breakdown of certain medications that might harm your teeth.

Medications That Can Result In Dry Mouth

Saliva is very important for oral health. It helps to clean the mouth and the teeth and in preventing tooth decay and gum infections. Without enough saliva, your oral cavity becomes vulnerable to infections. Some medications can result in a dry mouth. They include antihistamines, antidepressants, high blood pressure medications, decongestants, antacids, Parkinson’s disease medications, pain relievers, and sedatives.

Medications That Can Result In Abnormal Bleeding

Aspirins and blood thinners are often used to reduce blood clots and prevent stroke and heart attacks. However, they often result in abnormal bleeding of the gums, especially when undergoing oral surgery.

Medications That Can Result In Soft Tissue Reactions

Certain blood pressure medications, oral contraceptives, immunosuppressive medications, and chemotherapy drugs can result in soft tissue reactions in the mouth. Most of these drugs are usually prescribed. The soft tissue reaction leads to mouth sores, inflammation, and soft tissue discoloration.

Other medications such as antiseizure medications, immunosuppressants, and calcium channel blockers can result in enlarged gums. You should gently brush your teeth and floss when taking these medications. You can also consult us for other dental care instructions. Some medications, especially those that contain sugar, such as antacid tablets, chewable tablets, cough drops, and antifungal drugs also increase the risk of oral cavities.

Steroids, antibiotics, and chemotherapy drugs can also cause oral yeast infections. In case of such side effects, you will find our antifungal mouthwash to be very helpful.

If you notice any oral side effects on any medication you are taking, we advise you to let your doctor know. They may recommend different medications. You can also visit our clinics for preventive and corrective prescriptions. Regular dental hygiene and checkups can also help avoid some of these side effects. Schedule an appointment with us today.

Share Your Thoughts

*